My dad went into the hospital and they gave him Dilaudid now his dementia is off the charts?

Follow
Share

My dad has Alzheimer's and fell. He went to the hospital where they gave him Dilaudid for pain and he hasnt been the same since. Its been days and now they dont seem to know why his dementia has gotten so much worse. They are now saying that they want to take him the psych ward. My sister fears it is to evaluate him that his decline was normal not due to the heavy drug side effects.. Is this a scary place for an alzheimers patient?

This question has been closed for answers. Ask a New Question.
32

Answers

Show:
My dad was given drugs after surgery that had a horrible effect on his mental health. He became extremely paranoid among other things. I agree with the others on the thread. Work with the doctors to try to find a different drug for his pain. Older people don't generally have a large tolerance for side effects so it doesn't take a lot to have a big effect on their mental health or cognition.

We're with you on this. Take care,
Carol
Helpful Answer (0)
Report

My husband was put on meds for myasthenia gravis which greatly exacerbated his dementia. He became aggressive, agitated and I could not control him. They put him in psych ward and adjusted his meds with observation and constant bloodwork. He came home 2 weeks later with a medication plan and greatly improved. Let him go to the geropsych ward and get leveled out. It is the best thing you can do for him.
Helpful Answer (7)
Report

Not any scarier than the real "normal" world. Trust me, I'd rather be in a psych ward where he can get some rest and hopefully evaluated where they will take him off all drugs to see how his dementia is progressing. I had surgery yesterday and one Percocet and the anesthesia has made me so confused, and I don't have dementia. Give his body time to adjust and calm yourself. Your excitation will further his anxieties. Best wishes!
Helpful Answer (5)
Report

Your dad could have hospital psychosis or delirium. I've read about and actually think my dad had a little of it when he had heart surgery. His cleared up in a few days, though some lasted for several weeks. I'd ask the doctor about this being a possibility. Of course, it could be something else too, like a reaction to medication, infection, etc.

I bet you get some other responses to this from those who know much more about it.
Helpful Answer (3)
Report

The purpose of the psych ward is to alleviate his agitation. That's not easy to do when he is also on pain meds. They will attempt to medicate his fear and pain simultaneously.
Helpful Answer (3)
Report

The geriatric psych assessment is only to help your dad. They will figure it out.
Helpful Answer (3)
Report

Dilaudid has awful effects on my mom who also has dementia. In my opinion, this drug really makes the dementia worse. I would request an alternative drug or a minimal dosage. I'm not an MD but this is what we do after seeing the impact of dialaudid on my mom. I think hospitals want to subdue patients to minimize their care. I.e. if you are zoned out and immobile then they do not need to keep an eye on you. If you are in the hospital with you dad and you are watching him then you can ask that he not be administered this drug.

In my mom's case, she had had a knee replacement. She was doing great, participating with PT etc. until one of the nighttime nurses gave her dialaudid. She was so zoned out and floppy like a rag doll. She could not sit up on her own. She could not do the PT. A one time administration of dialaudid kept her in the hospital for an extra three days.
Helpful Answer (3)
Report

Is he still on this pain medication? There are several possibilities here that may have caused an increase in his confusion. Opiate drugs are certainly one as are some other drugs. Another is whatever caused him to fall. Did he have an infection, a TIA or stroke, etc or did he just trip? Having some mild dementia already and being taken out of his usual environment and routine is yet another. And finally, did he require a general anaesthetic as that most certainly can increase confusion. Going to the psych ward may or may not be a good thing. Sometimes they are good and will do a good evaluation for all the causes of increased confusion and seek to alleviate them before doing a proper psych assessment. Others are not so good. If there are disruption and distressing elements about the ward eg. other distressed and loud patients this may make things worse. Staff who feel that doping him up to shut him up is another problem. Of course if he is a danger to himself or others in his confusion it may be necessary to dope him up a little for awhile, however, I would be cautious. Sometimes all that is needed is a couple of days with anti anxiety medication such as diazepam although that is only for very short term use in most circumstances. Just some thoughts. I hope it helps. X
Helpful Answer (2)
Report

Sometimes you have to start over or go backwards to go forward. And be is advocate and be present for as much as you can in order to alleviate your fears.
Helpful Answer (1)
Report

like bechwin indicated, many things need to be addressed.
As his advocate find out the following:

- why did he fall? ( infection, stroke, decreased heart rate and dizziness, tripping or poor balance, dehydration)
- did he hit his head?
- why did they put him on Dilaudid ( pretty heavy med)
- Get Pain Management team involved to evaluate his pain and treat it.
- Only have you Dad see a geriatric psych practitioner or a geriatrician. These practitioners know these situations best and will deal with them with more experience.
- medications and anesthesia can cause ( increased) delirium in people over 65.

Yes, being hospitalized or doing anything out of the norm is difficult for anyone. It is impossible for a demented person to deal with until he feels that this is his " new normal" Your father needs to feel reassured that he is safe, and that he will be well cared for. You may need to let him know this many many times a day.

In any case, a logical step by step procedure of finding out the cause of the fall, and correcting that cause will lead to remedying everything else. Just let the most competent Nurse Practitioner, MD or D.O. who has experience with dementia patients be his primary care provider.

Take care of of yourself too
Helpful Answer (1)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Related
Questions